T Nation

Still Feel Terrible, 8 Months Into TRT

I started TRT about 8 months ago with a weekly injections. Bloodwork showed T in the mid 200’s. After 6 months of injections, T increased to ~450. This was through an online anti-aging clinic that felt like they were just trying to sell me stuff, so after their 6 month program I went to a local hormone therapy clinic. Blood test still showed T in the 450 range, so they implanted a pellet in my back. That was about 2 months ago, T is now 950-ish but I still feel like total trash. I’m even more likely to blow off work and sleep all day than I was before I started any of the low T stuff. If left alone, I’ll sleep 14-16 hours a day.

Male, turned 40 last July. 5’7", 210 lbs.

Since my senior year of highschool I’ve been 185 lbs, about a year ago I started taking Cymbalta and put on 30 lbs in a month. I do not know if the Cymbalta caused the weight gain, but the weight coincided with starting the anti-depression medication. I am still taking the cymbalta. I have been on some anti-depressant or another for the last 5-6 years; none of them feeling like they were very effective. My pysch doctor has been slowly rotating me through the various options, hoping to find one that works well for me - no luck yet.

I also take 40mg of adderall a day, and some seroquil to help me sleep when I’m wired on adderall. I take a fist full of vitamins every day, something like 30 pills. The vitamins started with a single multivitamin and I’ve been adding fiber, B12, D3, etc… over the last year or so hoping to find ‘something’ that would help me feel better.

Unless I pound stimulants like adderall, redbull, Kratom, etc… I don’t even have the energy to get out of bed and take a shower; let alone work, be a husband, father, etc…

I’m self employed (thank God) so sleeping 2/3 of the time for the last few months hasn’t created any financial or work problems, but I would love to not feel the way I do.

I have another appointment scheduled with the doc at the local hormone therapy clinic (I actually had one today, but blew it off in favor of sleeping); and while I am hopeful that the local doc will be able to do something for me, I honestly doubt he’ll do anything other than try to get another chunk of money out of me.

Any tips, guidance, or suggestions are appreciated.

Damn. My advice is to work with your therapist to stop all medications. Taper them down. It will suck for a few to several months with withdrawals, but you can’t be on all that shit and feel good. Continue with the TRT. Simplify your life as much as you can. At that point you will have a clean slate to start recovery.

Edit: quit the caffeine immediately. Yes, you’ll feel like hell. Yes you’ll feel tired. But it’s got to go to get you back to health.

  1. How’s your Thyroid? Are you able to report TSH, fT3, fT4, rT3?
  2. How’s your Adrenals? Are you able to complete a 4 point saliva cortisol test? We want to make sure your cortisol is not bottomed out and flatlined. I suspect your adrenals will be fried due to your stimulant abuse.
  3. Are you able to swap to injections? I personally don’t have any experience with pellets, but from what I’ve read, they suck and injections are the gold standard. I personally would recommend frequent injections, something like a MWF split using 29G insulin needle - easy.
  4. Total Testosterone does not mean much if your SHBG is skyhigh and eating all of that up. Please report SHBG along with your Total Testosterone.
  5. Completely agree with @galgenstrick. I would taper off all the medications and quit caffiene. You are applying a bandaid and not addressing the root cause. This is a short term crutch which is making your situation worse long term.

A cookie cutter protocol you could work towards:

  • 150mg/week injectable testosterone, use enanthate > cypionate > sustanon. Inject MWF, use 29G insulin needles inject into and rotate between left & right delt & ventroglute. No HCG, no AI. Get blood work done in 6 weeks and adjust dose accordingly.
  • If TSH is above 2.5, I would advise implementing a Natural Dessicated Thyroid supplement. If you can get one prescribed through your clinic great, if not, use Ancestral NDT.
  • Avoid use of all stimulants, psychiatric meds, sleeping pills, caffeine, etc (does not need to implemented immediately, but have this as a goal to work towards).
  • If you want a good mutlivitamin and reduce the number of pills you take per day, I would recommend Thorne 2/d Multi, order off iHerb.
  • For sleep, 5-10mg topical Progesterone before bed, 3mg Melatonin and 300mg Phosphatidylserine are good and safe to take chronically.
  • Lastly and above all else is diet. You are overweight. Your diet needs to be focused on whole foods, in my opinion focus on plant foods as much as possible, fruits, vegetables, rice, potatoes, beans, etc etc etc. Cut out all the crap. Avoid processed refined bullshit like it’s the plauge. You can’t expect to take a magic pill and expect to feel amazing if your fuel is garbage.

Optimising your Thyroid is just as important as optimising your testosterone in my opinion. A Natural Desiccated Thyroid supplement will probably do more for you than the 30 pills you are taking.

Most doctors (from my experience) are useless with this stuff, so it’s up to you to take the initiative for your own health and steer the ship. We are here and happy to help if needed.

1 Like

Testosterone isn’t magic. You’re overweight, taking a ton of drugs that all interact negatively with one another, and it appears you don’t really exercise. The chances that TRT was going to solve your problems were ~0.

You sleep 14 hrs a day, but you need Seroquel to sleep? An atypical antipsychotic drug that’s usually reserved for severe bipolar disorder or schizophrenia is probably not appropriate as a goddamn sleep aid. If your adderall is keeping you up it’s because you don’t know when to take it during the day. Full stop. I take mine twice a day and it’s never interfered with sleep, and I’m a guy who struggled with sleep for years. Learn to time your dose and it should no longer mess up your sleep. And for the love of God try literally anything else to help you fall asleep. Seroquel is not a joke.

You said the Cymbalta doesn’t really help (it was useless for me as well) but you keep taking it. And it caused weight gain (which probably will persist as you continue to take it). Why not come off it and try something else? Or better yet nothing at all? I went through 11 antidepressants before settling on nothing at all. Some of us are just non-responders to those drugs. For some of us the answer is a healthy lifestyle, exercise, and properly balanced hormones.

Your psych doc is a hammer and your problems are a nail. It’s always going to be that way. Ultimately it’s up to you to find something deep within you to make the changes that will lead you to feeling better. There is no magic pill that fixes things. If you’re lucky you’ll get a little help from a pharmaceutical product, but it won’t do the work for you.

2 Likes

For what my opinion is worth, I would agree with Iron. Sounds like you’re fighting some mental health issues, so it will be impractical to come off of psych meds entirely, but that is a goddamned mountain of drugs. Makes it nearly impossible to attribute an effect, side, benefit to one particular treatment. You must have a doc that just loves slinging scripts.

Wow, I didn’t expect this kind of response / support. Thank you all very much. I’ll start to work through the replies in further posts; thanks again.

Damn. My advice is to work with your therapist to stop all medications.

I don’t have a therapist in the terms I think you are describing. I have a psychiatrist whom I’ve never met that doles out my Cymbalta, adderall, and Seroquil in 90 day supplies via phone consultation. I have tried other mental health professionals on and off over the last 10 years or so with no positive results; anymore I just say what I need to say in order to get the drugs.

I have tried self tapering down the cymbalta, and I get very agitated and depressed. I start throwing and smashing things after a few days of the taper. The taper method I was doing was opening up the capsule, and dumping out about 25% of the cymbalta. It was just an eyeball deal, no measuring, but I ended up being angry all the time.

Truthfully, I’m terrified of getting rid of the adderall; I’ve had various degrees of depression my whole life, and when coming off the adderall the depression goes to a deeper / darker place than it ever has before. I’ve come pretty close to killing myself once or twice in the last 5-6 years, and each time it has been brought on by reducing the adderall. Also, each time, the depression on such an extreme level has been beat back by bringing the adderall back on board.

I’d like to be synthetic drug free, but I am slightly worried about hurting myself during the withdrawl period. If I manage to dodge that bullet, I know that my marriage won’t survive it.

So there’s all my excuses for sticking with the drugs; there’s a fair bit of addict behaviour in what I just wrote, so I suppose that’s a real possibility as well.

In terms of life stuff, everything is pretty simple. In terms of medication / vitamin stuff, I do have a lot going on.

Easier said than done, but I do agree with you. I don’t know that I have the will to do that, but for what it’s worth I do agree with you.

The way I see it you have three options.

  1. Check yourself into rehab
  2. Find an in person psychiatrist and tell them everything. You need to tell them you have been saying the right things to get the drugs you want and you need help to get off of them.
  3. Call the suicide hotline and tell them everything and ask for help.